Really, I could have left off the “sex” at the beginning of the title… it would be more appropriate to the topic by saying “no sex” for reasons you will see…but I just couldn’t. The title was too great. So, there you go.
So, leaving out the “sex”- what do drugs and “no poop” have in common? Actually, a lot. Constipation is a common side effect or adverse reaction to many medications. I see this all the time when working with men and women for pelvic floor problems, as well as common orthopedic complaints. The problem is, many people do not really know how to handle it since stopping the medication would lose the benefits of the medication. Constipation is really the worst– pooping is one of those things many of us take for granted, but I’ll tell you, when things aren’t running smoothly, it truly impacts a persons quality of life. (see what I did there?) So, first, let’s go through what medications are known to have constipation as an adverse reaction/side effect:
- Anticholinergics: These medications block the action of acetocholine in the brain, which basically decreases the involuntary movements of muscles. As a pelvic health PT, I generally see my patients with overactive bladder problems and urge related incontinence using these medications (detrol, ditropan, vesicare, oxybutnin, toviaz) as these medications can decrease the contractions of the bladder muscle. There are lots of other reasons a person may use other kinds of anticholinergics, and this website gives a good summary with a list of medications included in the group.
- Opioids: Many people are familiar with these medications and know them as the strong pain medications (morphine, codiene, oxycodone). These medications block receptors in the brain, but also have strong constipating effects in many people.
- Benzodiazepine derivatives: These medications impact the nervous system, and are commonly taken by people with anxiety/panic disorders and for sedative purposes. Some of the more common ones are xanax, valium, and ativan.
- Antidepressants: These medications are of course taken for improving depression, but also can be used to help with chronic pain or certain pain disorders (like vulvodynia or fibromyalgia) due to the mechanisms of these medicines. Common antidepressants include cymbalta, amitryptiline (elavil), wellbutrin and effexor.
- Propionic Acid derivatives (NSAIDS): Yep, this fancy name includes the common OTC medications ibuprofen and naproxen, as well as several other medications. Tricky thing here is that another more common adverse reaction of these medications is diarrhea– we see this type of thing happen all the time– so know that the GI system can be affected, one way or another. Constipation as a side effect happens more commonly in older adults.
- Other: This is by no means an exhaustive list-– if you think your medication may be causing you some unwanted side effects, research the medication on a website like drugs.com. This website also has an interaction checker, which is SO important.
So, what can you do if a medication is contributing to constipation?
1. Talk to your prescribing physician: No, stopping the medication is not always the answer! If you just started the medicine and are noticing a change in your bowel function, I recommend talking with your prescribing physician to discuss the symptoms you are having and discuss alternatives medication options. I often will have patients who will stop a medicine if they notice side effects without allowing their provider the opportunity to help them! Remember, there are often several medications which can provide a similar benefit! You may not react as strongly to one vs. another.
2. Develop stellar bowel habits: We’ve talked about this in the past, and it’s always important, but I would argue it’s even more important when you have something working against you.
- Eat a healthy diet with plenty of fiber-filled fruits and vegetables
- Aim to get some level of physical activity each day– even a short walk around the neighborhood can help so much with bowel regularity!
- Drink plenty of fluids, mostly water!
- Keep consistent! Eat meals/snacks regularly and at similar times every day to help stimulate the normal colon reflexes.
- Use optimal positioning on the toilet (squatting!) and make sure to relax, breathe, and spend a few minutes allowing your bowels the opportunity to empty.
3. Consider a little short-term help if you need it! I’ll be honest– I don’t love long-term laxative use. My preference is always to try to help the body in a more natural way if possible. That being said, there are times when a short-term helper can be so important! I always recommend that my family members (names shall remain anonymous) use miralax (an over-the-counter osmotic laxative) during recovery from surgeries to help combat the side-effects of pain medications. A fellow pelvic PT used a laxative for a short period of time while she was pregnant because she had a difficult time getting the constipation under control. This can sometimes be super helpful! I always recommend talking with your physician and getting a good recommendation for something to try to help if it is needed.
I hope this is helpful! In conclusion, I just want to reiterate– communication is always SO important between the patient and ALL health care providers. If you are having undesirable side effects from a medicine, call your physician! Talk to your pharmacist! And develop amazing, awesome, and smooth bowel habits :).